CLINICAL COMMUNICATION TO THE EDITOR
Hypothermia in Systemic Lupus Erythematosus To the Editor: Systemic lupus erythematosus is an elusive autoimmune disorder with its ability to imitate other medical conditions with its varied manifestations. Disease ﬂares are commonly treated with corticosteroid therapy. However, corticosteroids are notorious for their many adverse effects. This is a case of a patient experiencing hypothermia after the administration of corticosteroids for a systemic lupus erythematosus ﬂare.
CASE PRESENTATION The patient is a 23-year-old Bangladeshi woman with a medical history signiﬁcant for systemic lupus erythematosus and bipolar disorder who presented with a fever associated with night sweats, chills, and a 5-pound weight loss over the past month. The patient had been diagnosed with lupus 4 years ago and bipolar disorder 1 year ago, and has had 1 ﬂare-up per year since diagnosis. During previous ﬂare-ups, mild fevers were accompanied with severe myalgias, arthralgias, and manic episodes; however, the patient denied these symptoms in this episode. Vital signs on admission revealed a rectal temperature of 103 F and tachycardia at 118 beats/min. The patient received acetaminophen (Tylenol; McNeil Consumer
Healthcare, Fort Washington, Pa) and ibuprofen for the pyrexia. On examination, the patient was alert, awake, and oriented 3 but lethargic. There were chronic hyperpigmented areas on the upper and lower limbs, but no other acute rash was evident. There were no signs of active synovitis. The rest of the physical examination results were within normal limits. Antinuclear antibody test (titer 1:320 with homogenous pattern) and anti-double-stranded DNA results were positive, complement levels were low (C3 28.1, C4